In mid-October I got a flu and pneumonia shot and began 5mg per day of Lexapro. Since then, I have been perpetually sick–2 Z-paks + one round of Cipro. In investigating Lexapro, side effects I had, such as sleeplessness and cough emerged. I am almost through a step-down period to quit Lexapro. It is mid-December. I still have a persistent, chronic dry cough. I hate to take the Tussinex I have because I become incredibly constipated and, since I still coughed half the night, I am not taking that. Also, I am a good worker on codeine rather than having it knock me out. My esphopagus seems burned from all the sugar free cough drops, Halls and Riccola, I consume since I am a teacher. Sometimes kids just have to take over and read aloud for me since I walk out in the hall and have a coughing fit. On day I thought I had a hernia from all the coughing. I was hoping the cough would go away as I phased out the Lexapro. To some extent it is not as omnipresent; however, it is still present. I am 57 and had an operation for a hysterectomy several years ago that resulted in short-term elevated liver damage due to Tylenol in excess and long-term lung damage so that I take Advair (100) and Spiriva; however, I have been taking these successfully for years–first, Advair alone and then Spiriva whenever Spiriva first became available in the U.S. This medicine is a godsend and allows me to live most days like a normal girl. I do have some Nasonex on hand but am not currently taking it. I do have ProAir FHA but never use it as I do not need a rescur inhaler. I always seem to be the anomaly (since 5 mg of Lexapro really did work for me despite 10mg being the usual smallest dosage and the codeine reaction and others). I have been reading everywhere on the Internet today, found your site, and hope you might have some ideas for me now and suggestions when it is time for flu/pneumonia shots next year. I have had regular evaluations at the doctor`s office. Z-paks and Tussinex are basically what I am offered. In the past, I have been well after taking one Zithromax series. Frustrating.
We are not able to give specific medical advice for individual patients on this site. However, there are some general comments that can be made. First, it is not possible to get any infection from the influenza or pneumonia vaccines as they do not contain any live virus or bacteria. Most of the time that patients get respiratory symptoms following these vaccines, it is just coincidental. You did not mention your age but the Centers for Disease Control now recommends that all adults between 17-64 get a pertussis (whooping cough) booster because childhood vaccines for pertussis wear off after about 10 years. Being a teacher will put one at increased risk of pertussis due to exposure to children. In non-smokers who have a normal chest x-ray, the most common causes of persistent cough are asthma, nasal drip, acid reflux, medications (eg, ACE inhibitors), and a condition called vocal cord dysfunction. You should ask your physician if these conditions have been tested for and if you are under age 64 and have not had a pertussis booster, then also ask your physician about getting a Tdap (pertussis) vaccine.
For more information:
Go to the Lung diseases health topic.